The first branch point in the approach to undifferentiated tachycardia is to determine if the QRS is narrow (N) vs wide (W). The branch point marks a divergence in the workup/management of the disease. Therefore, we look at the QRS complex width before we determine if the patient is stable (S) vs unstable (U/S). For now, think of all wide complex tachycardias as Vtach (discussed in a separate video). This video will focus on the approach to narrow complex tachycardias with a pulse (otherwise it would be called PEA).
The second branch point is to determine if the patient is stable vs unstable.
Definition of an unstable patient includes 4 findings. All are signs of end-organ dysfunction that we can assess clinically:
- Altered mental status (end organ dysfunction of the CNS).
- SBP < 100 (end organ dysfunction of the circulatory system).
- Chest pain concerning for ACS.
- Acute pulmonary edema or signs of acute heart failure.
- Stable patients get Medicine (M), while unstable patients get Edison or Electricity (E) in the form of a synchronized shock.
Once you have determined that your patient is stable, there is actually one thing you can do before trialing medications: Vagal maneuvers! They work ~25% of the time.
- Modified positional Valsalva
- Carotid massage
- Dive reflex.
Most likely vagal maneuvers didn’t work and you may need to give a medication. Before focusing on controlling the patient’s heart rate there is one more branch point to think about:
Is the narrow complex tachycardia regular vs irregular? This helps you determine what narrow complex tachycardia you are dealing with.
Remember these three for each category:
- Sinus tachycardia.
- AVRT/AVNRT (What we colloquially call ‘SVT’).
- Atrial flutter with a fixed block (usually 2:1).
- Atrial fibrillation (Most common! No p-waves).
- Multifocal atrial tachycardia (MFAT; 3 different p-waves).
- Atrial flutter with a variable block (rare).
The medications at your disposal to control stable narrow complex tachycardias are the following:
- Beta Blockers
- Calcium Channel Blockers
- Digoxin (not usually given in ACLS scenarios since it has a slow time of onset)
If you can’t tell if the tachycardia is regular vs irregular or if you can’t tell if there are p-waves then it may be that the rate is too fast and you may need to give a medication for diagnostic reasons. This is one of the two scenarios where using Adenosine is appropriate.
Adenosine is used if there is diagnostic uncertainty because the heart is beating too fast and I can’t tell what type of narrow complex tachycardia is involved.
The other time I use adenosine is when there is diagnostic certainty that I am dealing with AVRT or AVNRT. In these arrhythmias, adenosine is both diagnostic and therapeutic. Meaning it will break patients out of those rhythms. In all other narrow complex tachycardias, if there is an adenosine effect you will have a pause, then a brief slowing of the rate only to have it go right back up to what it was before giving adenosine.
Once you determine what narrow complex tachycardia your patient has, you have to stop and think if this tachycardia is due to a compensatory response to some undiagnosed underlying event. Meaning, does the patient have some underlying hypovolemia from GI bleeding, decreased PO, increased nausea/vomiting/diarrhea, or infection. Basically is the “tank” full.
This is a critical step, often we focus on rate controlling the patient without thinking about why they are tachycardic. You do not want to control the rate until you know the patient is euvolemic!
The reason it is important to know what narrow complex tachycardia you are dealing with is because not all of then require rate control. For example, if the patient’s underlying rhythm is sinus tachycardia you focus on controlling the underlying condition that resulted in sinus tachycardia. You do not rate control in this case.
Go through your C-A-Bs and alert your staff that this is a code situation (get more hands on deck!).
Connect the crash cart pads to the patient and be ready for a synchronized cardioversion!
Make sure that the ‘sync’ function is ON to avoid shocking while the heart is repolarizing (avoiding the R-on-T phenomenon).
Give patient synchronized shock starting at 100J and working your way up to 200J.
If the patient is unstable but still conscious you may need to give patient pain (fentanyl IV) and even sedation (half dose etomidate) medications.
Subscribe to the EM Ed by entering your email in the subscription box below. Don't rely on Facebook to get notifications for new posts. We only email when a new post is published. No spam. If you are reading this on your phone, just keep scrolling down to get to the Subscribe box.